Antiretroviral therapy has changed human immunodeficiency virus (HIV) infection from a near-certainly fatal illness to one that can be managed chronically. More patients are taking antiretroviral drugs (ARVs) for longer periods of time, which naturally results in more observed toxicity. Overdose with ARVs is not commonly reported. The most serious overdose outcomes have been reported in neonates who were inadvertently administered supratherapeutic doses of HIV prophylaxis medications. Typical ARV regimens include a "backbone" of two nucleoside reverse transcriptase inhibitors (NRTI) and a "base" of either a protease inhibitor (PI) or nonnucleoside reverse transcriptase inhibitor. New classes of drugs called entry inhibitors and integrase inhibitors have also emerged. Older NRTIs were associated with mitochondrial toxicity, but this is less common in the newer drugs, emtricitabine, lamivudine, and tenofovir. Mitochondrial toxicity results from NRTI inhibition of a mitochondrial DNA polymerase. Mitochondrial toxicity manifests as myopathy, neuropathy, hepatic failure, and lactic acidosis. Routine lactate assessment in asymptomatic patients is not indicated. Lactate concentration should be obtained in patients taking NRTIs who have fatigue, nausea, vomiting, or vague abdominal pain. Mitochondrial toxicity can be fatal and is treated by supportive care and discontinuing NRTIs. Metabolic cofactors like thiamine, carnitine, and riboflavin may be helpful in managing mitochondrial toxicity. Lipodystrophy describes changes in fat distribution and lipid metabolism that have been attributed to both PIs and NRTIs. Lipodystrophy consists of loss of fat around the face (lipoatrophy), increase in truncal fat, and hypertriglyceridemia. There is no specific treatment of lipodystrophy. Clinicians should be able to recognize effects of chronic toxicity of ARVs, especially mitochondrial toxicity.